Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 255, NWS North Platte, NE

August 7, 2024Lincoln County, McPherson County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 7, 2024, 8:05 PM CDT for Lincoln County, McPherson County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2024, 8:05 PM CDT (01:05 UTC)
Expired
Aug 7, 2024, 8:45 PM CDT
In force
40 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Lincoln County, NE, McPherson County, NE

The radar

The North Platte radar (KLNX), 77 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 3:18 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1475 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1621 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:45 PM CDT, 1 hour 20 minutes earlier. Its key messages:

  • -Thunderstorm chances are the main concern late this afternoon and especially this evening. Strong gusty winds would be the main threat across portions of southwest Nebraska this evening. -Cooler and showery weather is expected both Thursday and Friday. Friday highs across portions of the region have the potential of being the coolest since August 1997. -Temperatures do moderate during the weekend, but will still remain below normal. -Areas of the next several days could see between 1-2" of rainfall. The precipitation will be showery/convective in nature, so amounts will likely vary with some not seeing those types of amounts.
Area forecast discussion, Aug 7, 6:45 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
645 PM CDT Wed Aug 7 2024

.KEY MESSAGES...

-Thunderstorm chances are the main concern late this afternoon
 and especially this evening. Strong gusty winds would be the
 main threat across portions of southwest Nebraska this evening.

-Cooler and showery weather is expected both Thursday and
 Friday. Friday highs across portions of the region have the
 potential of being the coolest since August 1997.

-Temperatures do moderate during the weekend, but will still
 remain below normal.

-Areas of the next several days could see between 1-2" of
 rainfall. The precipitation will be showery/convective in
 nature, so amounts will likely vary with some not seeing those
 types of amounts.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 238 PM CDT Wed Aug 7 2024

A cold front is moving slowly southward through the Sandhills this
afternoon. South of this front low-level southeasterly upslope flow
is helping to maintain a moist instability axis from southwest
Nebraska into the southern Nebraska Panhandle. Scattered
thunderstorms are expected to develop across the higher terrain of a
eastern Wyoming and northern Colorado late this afternoon ahead of
an approaching shortwave. Effective shear profiles/instability are
supportive of storm organization across the central and southern
Panhandle late this afternoon. Recent runs of the HRRR and CAMs
suggest a cold pool will form with a damaging wind threat becoming
possible as storms accelerate southeastward across southwest
Nebraska this evening. Other storms may develop along the southward
sagging front across portions of north central Nebraska as mid-level
FGEN increases after early evening. The most intense storms should
exit the area by later this evening, but favorable jet dynamics and
mid-level FGEN will remain in place through Friday morning. This
seems a good set up for at least scattered showers. Elevated weak
instability remains so some thunder is also possible.

The other story will be the much cooler temperatures that will
filter south into the region behind the cold front. Friday looks
particularly cool, with the lingering cloud cover and possible
morning light precipitation. Highs are forecast to be in the mid 60s
across portions of the Sandhills and southwest Nebraska. The last
time North Platte experienced a high of 65 degrees or cooler was
August 11, 1997. Highs are forecast to be right around this mark, so
this is an exceptionally cool pattern.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 238 PM CDT Wed Aug 7 2024

Below normal temperatures are expected through this weekend into
the first of next week. Northwest flow aloft will persist, and a
series of weak shortwaves will bring an increasing chance for
showers/thunder back to the area Sunday night into Monday.

Highs through the weekend should generally average in the lower to
mid 70s. Highs Monday may moderate slightly, but with increased
cloud cover and showers around may be hard pressed to reach much
above 80.

By the middle and end of next week, upper level ridging aloft begins
to expand northward once again across the Rockies and western high
plains. This will bring a return to at least normal temperatures.
Monsoonal sub-tropical appears to develop northward within the
expanding ridge. This will likely bring diurnal rounds of convection
to the higher elevations of Colorado and Wyoming. Some of this
activity may try and work eastward during the overnight hours, so
there will be at least some chance for spotty rainfall.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 638 PM CDT Wed Aug 7 2024

VFR conditions are expected across western and north central
Nebraska tonight outside of thunderstorms. Any thunderstorms
this evening and tonight may result in brief MVFR conditions and
gusty, erratic winds across the Sandhills into southwest
Nebraska, potentially impacting LBF. Timing of activity at LBF
anticipated between 03Z to 05Z Thursday with the bulk of any
thunderstorms remaining south of VTN.  Will rely
heavily on radar and satellite trends for possible amendments.

Stratus development appears likely across western
and southwestern Nebraska Thursday morning, with IFR CIGs
anticipated. Though this appears to remain south and west of
KLBF, this will need to be monitored with subsequent TAFs.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Viken
Hazardous weather outlook, Aug 7, 3:15 PM CDT, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
315 PM CDT Wed Aug 7 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-082015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
315 PM CDT Wed Aug 7 2024 /215 PM MDT Wed Aug 7 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Scattered thunderstorms are expected late this afternoon and evening
across western and north central Nebraska. A few storms could be
strong to severe, with the main hazards being large hail, damaging
winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorm chances are expected through Sunday, though
the threat for severe weather appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 6:53 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
553 PM MDT Wed Aug 7 2024

NEZ022-080030-
Garden NE-
553 PM MDT Wed Aug 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GARDEN COUNTY
THROUGH 630 PM MDT...

At 552 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lisco, or 14 miles west of Oshkosh, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lisco and Sugar Loaf Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4154 10264 4153 10238 4130 10242 4137 10261
      4139 10261 4140 10264
TIME...MOT...LOC 2352Z 277DEG 11KT 4145 10262

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Brown
Special weather statement, Aug 7, 7:27 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service North Platte NE
627 PM MDT Wed Aug 7 2024

NEZ022-080100-
Garden NE-
627 PM MDT Wed Aug 7 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL GARDEN COUNTY
THROUGH 700 PM MDT...

At 626 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lisco, or 9 miles northwest of Oshkosh, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dogtown Flats and Sugar Loaf Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4145 10258 4156 10258 4160 10235 4143 10232
TIME...MOT...LOC 0026Z 261DEG 11KT 4149 10250

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Brown
Special weather statement, Aug 7, 7:56 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
656 PM MDT Wed Aug 7 2024

NEZ004-080145-
Sheridan NE-
656 PM MDT Wed Aug 7 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SHERIDAN COUNTY
THROUGH 745 PM MDT...

At 656 PM MDT, Doppler radar was tracking a strong thunderstorm near
Alliance, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Antioch, Snow Lake, Wickson Lake, Krause Lake, Diamond Lake, and
Lakeside.

This includes the following highways...
 Highway 250 between mile markers 1 and 21.
 Highway 2 between mile markers 96 and 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4235 10241 4205 10239 4204 10270 4209 10270
      4210 10274 4230 10275
TIME...MOT...LOC 0056Z 264DEG 23KT 4215 10283

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:27 PM CDTSpecial Weather StatementLBFGarden33 min
Aug 7, 7:56 PM CDTSpecial Weather StatementLBFSheridan49 min
Aug 7, 8:08 PM CDTSpecial Weather StatementLBFCuster52 min
Aug 7, 8:23 PM CDTAreal Flood AdvisoryLBFGarden, Keith3 hr
Aug 7, 8:43 PM CDTSpecial Weather StatementLBFLincoln47 min
Aug 7, 8:50 PM CDTSevere Thunderstorm WarningLBFCuster40 min
Aug 7, 9:17 PM CDTSpecial Weather StatementLBFCuster28 min
Aug 7, 9:21 PM CDTSevere Thunderstorm WarningLBFCuster39 min
Aug 7, 9:23 PM CDTSevere Thunderstorm WarningLBFLincoln52 min
Aug 7, 9:26 PM CDTSpecial Weather StatementLBFDeuel34 min
Aug 7, 9:44 PM CDTSpecial Weather StatementLBFLincoln31 min
Aug 7, 10:04 PM CDTSpecial Weather StatementLBFGarfield26 min
Aug 7, 10:12 PM CDTSpecial Weather StatementLBFLincoln48 min
Aug 7, 10:22 PM CDTSevere Thunderstorm WarningLBFChase, Perkins38 min
Aug 7, 10:25 PM CDTSevere Thunderstorm WarningLBFGarfield, Wheeler20 min
Aug 7, 10:41 PM CDTSpecial Weather StatementLBFSherman34 min
Aug 7, 10:46 PM CDTSpecial Weather StatementLBFCuster44 min
Aug 7, 10:49 PM CDTSpecial Weather StatementLBFFrontier41 min
Aug 7, 10:55 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFChase, Hayes, Perkins44 min
Aug 7, 11:03 PM CDTSpecial Weather StatementLBFFrontier27 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.